Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 28, 2002, 5:06 PM EDT for Luzerne County, Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2002, 5:06 PM EDT (21:06 UTC)
- Expired
- May 28, 2002, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Luzerne County, PA, Pike County, PA
The radar
The Binghamton radar (KBGM), 112 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 282106 FFWBGM PAC079-103-290000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 506 PM EDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE * FLASH FLOOD WARNING FOR... PIKE COUNTY IN NORTHEAST PENNSYLVANIA LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 800 PM EDT. * AT 449 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS AND NATIONAL WEATHER SERVICE EMPLOYEES REPORTED NUMEROUS MUD SLIDES AND ROAD WASHOUTS ALONG THE PENNSYLVANIA TURNPIKE. A 10 MILE PORTION OF THE TURNPIKE BETWEEN EXITS 35 AND 36 IS NOW CLOSED. BEAR CREEK IS ALSO TOPPING THE DAM AND CAUSING DAMAGE TO THE BRIDGE ON ROUTE 115. THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE OVER BEACH HAVEN...BEAR CREEK...BUSHKILL... CONYNGHAM... DINGMANS FERRY...DRIFTON...DRUMS...MOUNTAIN TOP... FAIRVIEW HGTS... FREELAND...HAZLETON...PENOBSCOT...POND HILL... SLOCUM... STODDARTSVILLE...WEST HAZLETON AND WOODSIDE-DRIFTON. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. $$ LAT...LON 4089 7616 4107 7493 4127 7484 4113 7624 &
2 follow-up statements
000 WGUS71 KBGM 290000 FFSBGM PAC079-103-290030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 800 PM EDT TUE MAY 28 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 800 PM EDT FOR PIKE AND LUZERNE COUNTIES HAS EXPIRED... THE HEAVIEST RAIN HAS MOVED TO THE SOUTH AND OUT OF PIKE AND LUZERNE COUNTIES. ROUTE 115 REMAINS CLOSED DUE TO FLOODING FROM BEAR CREEK BUT NO OTHER LARGE SCALE PROBLEMS ARE CURRENTLY BEING REPORTED. OTHER STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE AS WELL...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ADDITIONAL ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. $$ SPORER
000 WGUS71 KBGM 290030 CCA FFSBGM PAC079-103-290030- FLASH FLOOD STATEMENT...CORRECTED SUMMARY NATIONAL WEATHER SERVICE BINGHAMTON NY 830 PM EDT TUE MAY 28 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 800 PM EDT FOR PIKE AND LUZERNE COUNTIES HAS EXPIRED... THE HEAVIEST RAIN HAS MOVED TO THE SOUTH AND OUT OF PIKE AND LUZERNE COUNTIES. ROUTE 115 REMAINS CLOSED DUE TO FLOODING FROM THE BEAR CREEK AND SIGNIFICANT FLOODING OF HOMES CONTINUES IN THE BEAR CREEK BASIN. OTHER STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE AS WELL...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ADDITIONAL ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. $$ SPORER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:45 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 28, 1:45 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 145 PM EDT TUE MAY 28 2002 BUSY MRNG AS SLOW MVG TRWS HAVE CAUSED ISLTD FLOODING PRBLMS AND EVEN SVR. ETA/META SHOWS THE DISCREET LOW LVL BNDRY MVG ONLY SLOWLY OVRNGT INTO WED AND FOCUSING CONT CONV OVER MANY OF THE SAME AREAS. WEAK SHRT WV/S RIPPLING ALONG IN THE FLOW WILL SET OFF ENHANCED CONV FEEDING ON THE JUICY AIR. CNCRN OVRNGT IS IN NE PA AND ERN SRN TIER INTO THE WRN CATS. WITH THESE ZONES HAVING SOME VERY HARD HIT AREAS TODAY AND LAST NGT...BELIEVE A FLOOD WATCH IS IN ORDER IN THOSE ZONES. TMRW...BNDRY OVR NY WASHES OUT WHILE A WEAK SHRT WV AND SFC LOW ENHANCES THE LOW LVL CONV OVER THE PA ZONES...LTR...HTG AND SLY FLOW WILL PRBLY BRING SCT TRWS OVER THE ENTIRE FCST AREA. WED NGT BRINGS ANOTHER SHRT WV WHICH ENHANCES THE UVM AND TRIGGER MORE TRWS...ESP OVER THE NY ZONES AS RDGG TAKES PLACE OVER NE PA. ON THU...THERE DSN/T SEEM TO BE A PARTICULAR TRIGGER...JUST WIDESPREAD INSTABILITY ENUF TO TRIGGER SCT TRWS. .BGM...FLOOD WATCH TONIGHT NYZ045-046-055>057-062-PA038>040-043-044-047-048 MORFORD
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:15 PM EDT | Severe Thunderstorm Warning | BGM | Wayne | 45 min |
| May 28, 2:20 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne, Pike, Wayne | 3 hr |
| May 28, 4:33 PM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.